South Carolina, 2005

Lightning Strike in South Carolina, August 18, 2005

August 18, 2005 · NWS CHS · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 18, 2:40 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 18, 2:40 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
340 PM EDT THU AUG 18 2005

.SHORT TERM /TONIGHT THROUGH FRI NIGHT/...AREA OF LOW PRES ACROSS
ERN SC ALONG THE STALLED OUT FRNTL BNDRY HELPING TO FIRE SOME
SH/TSTMS ACROSS NRN SECTIONS OF CWA THIS AFTN. MORE STORMS ARE
FIRING ALONG COASTAL SECTIONS OF SC ALONG AXIS OF SFC CONVERGENCE.
EXPECT MOST OF THIS ACTIVITY TO WIND DOWN AFTER SUNSET AS THE LOW
MOVES OFF TO THE NE. HOWEVER...WITH AFOREMENTIONED BNDRY IN THE AREA
THROUGH FRI WILL CONTINUE 20-30 POPS OVERNIGHT WITH CHC POPS
TOMORROW AND SLGT CHC AGAIN TOMORROW NIGHT. EXPECT HIGHS A FEW
DEGREES WARMER TOMORROW ACROSS MOST OF THE AREA AND WITH CONTINUED
HIGH LEVELS OF HUMIDITY...PLAN TO ISSUE ANOTHER HEAT ADVISORY FOR
ALL AREAS AWAY FROM THE IMMEDIATE COAST FOR HI VALUES FROM 105 TO
110.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...EXPECT A HOT DAY ON SAT AS
UPPER RIDGE SLIDES BACK EWD ACROSS THE SE STATES. ALSO...ONE WAVE OF
LOW PRES MOVES NE OFF THE NC COAST WITH DRIER AIR ADVECTING INTO THE
REGION. THUS...WILL STICK WITH SLGT CHC POPS WITH NO MAJOR FORCING
MECHANISMS AT PLAY...EXCEPT THE SEA BREEZE AND SFC TROUGH INLAND.
ANOTHER HEAT ADVISORY WILL LIKELY BE NEEDED AS WELL WITH TEMPS IN
THE MID 90S ACROSS MOST OF THE AREA. A COLD FRONT LOOKS TO APPROACH
THE AREA FROM THE NW EARLY NEXT WEEK AS THE UPPER RIDGE IS REPLACED
BY A TROUGH. SFC HIGH PRES THEN BUILDS INTO THE EAST COAST BUT THERE
IS SOME UNCERTAINTY HOW FAR S THE FRONT WILL ACTUALLY GET. HAVE
GENERALLY TWEAKED POPS UP A BIT AND TEMPS DOWN THROUGH THE WEEK WITH
FRNTL BNDRY LIKELY TO BE IN THE AREA. OVERALL...THINK BEST PRECIP
CHANCES WILL BE ACROSS SERN GA ZONES CLOSER TO THE FRONT.

&&

.MARINE...NWD-MOVG FNTL BNDRY WILL LEAVE A COASTAL TROF IN ITS WAKE
AND ALLOW FOR A VARIETY OF WIND DIRECTIONS OVR THE WATERS THRU SUN.
LACK OF ANY STRONG PRES GRAD WILL KEEP WIND SPEEDS AOB 15 KT AND
SEAS AOB 3 FT. BY MON...ANOTHER FNTL BNDRY LOOKS MORE AND MORE
LIKELY THAT IT WILL MOVE INTO THE WATERS...AND THRU THE WATERS BY
TUE MRNG. THIS WILL SHIFT WINDS TO N-NE FOR MUCH OF NEXT WEEK. AT
TIMES...THE PRES GRAD WILL PINCH AND WIND SPEEDS MAY APCH 20 KT.
SEAS STILL DO NOT APPEAR TO RISE...REMAINING AOB 3 FT. &&

.TIDES...TIDAL DEPARTURES HAVE BEEN RUNNING ARND 0.2 TO 0.4 FT ABV
NORMAL THRU THE LAST 24 HRS. HIGH TIDES THIS EVE ARE PART OF THE
ASTRO HIGH TIDE CYCLE...AND MAY CAUSE POTENTIAL FLOODING PROBLEMS
ALONG THE SHORES. TIDES AT CHARLESTON HARBOR ARE FCST TO RISE TO 6.8
FT WHILE FT PULASKI WILL RISE TO 8.6 FT. DO NOT ANTICIPATE PROBLEMS
AT SAV AS TRENDS WILL GIVE 9.0 FT AT FT PULASKI...AND 9.2 FT IS
NEEDED TO CAUSE PROBLEMS. IN ADDITION...PRECIPITATION IS RATHER
ISOLD IN THAT VICINITY. HOWEVER...CHARLESTON HARBOR MAY VERY WELL
RISE TO AND ABOVE 7.0 FT WHICH IS THE THRESHOLD FOR SHALLOW COASTAL
FLOODING. SHWRS/TSTMS AROUND CHS HARBOR MAY ADD TO THE CONCERNS.

THUS...WILL ADD IN APPROPRIATE SHALLOW COASTAL FLOODING HEADLINES IN
THE ZFP AND SRF.

&&

.AVIATION...STILL A DECENT SHOT AT GETTING TSTMS WITHIN THE 5SM
RADIUS OF KCHS THIS AFTN SO HAVE MAINTAINED THE TEMPO GROUP BUT
DELAYED IT BY A FEW HRS IN THE 18/18Z TAF. THE OTHER COMPLICATION AT
KCHS ARE CIGS...WHICH HAVE BOUNCED BETWEEN VFR AND MINIMAL MVFR
CONDS. OTHERWISE...MVFR VSBYS CAN BE XPCTD OVRNGT FOLLOWED BY
MINIMAL VFR CONDS TMRW WITH CB/S.

WILL KEEP KSAV DRY ALTHOUGH ISOLD SHWRS HAVE BEGUN TO APPEAR ON THE
KCLX 88D. WILL MONITOR TRENDS AND AMEND IF NEEDED. WILL KEEP VFR
CONDS OVRNGT THRU TMRW THEN RE-INTRODUCE CB/S LATE TMRW MRNG.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...HEAT ADVISORY FOR GAZ099>101-114>119-137>141 UNTIL 7 PM
     TONIGHT.
     HEAT ADVISORY FOR ALL AREAS FROM NOON TO 7 PM FRIDAY.
SC...HEAT ADVISORY FOR SCZ047-048-051 UNTIL 7 PM TONIGHT.
     SHALLOW COASTAL FLOODING EXPECTED AROUND HIGH TIDE THIS
     EVENING FOR SCZ049-050.
     HEAT ADVISORY FOR ALL AREAS FROM NOON TO 7 PM FRIDAY.
MARINE...NONE.

&&

44/08
Hazardous weather outlook, Aug 18, 3:50 AM EST, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
450 AM EDT THU AUG 18 2005

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-191000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL
JASPER-
450 AM EDT THU AUG 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.HEAT INDICES...HIGHS IN THE 90S WITH HIGH HUMIDITY WILL RESULT IN
HEAT INDEX VALUES OF 105 TO 110 ACROSS SOUTHEAST GEORGIA AND EXTREME
SOUTHERN SOUTH CAROLINA THIS AFTERNOON. THEREFORE...A HEAT ADVISORY
IS IN EFFECT FOR THOSE AREAS. REFER TO THE LATEST NON-PRECIPITATION
STATEMENT FOR DETAILS.

.STRONG THUNDERSTORMS...A FRONTAL BOUNDARY ACROSS THE AREA AND
AFTERNOON HEATING WILL PROVIDE A FOCUS FOR CLUSTERS OF
THUNDERSTORMS. A FEW OF THESE STORMS COULD BECOME STRONG WITH GUSTY
WINDS TO 40 MPH...EXCESSIVE CLOUD-TO-GROUND LIGHTNING...SMALL HAIL
AND TORRENTIAL RAINS.

.RIVER FLOODING...RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE
SAVANNAH RIVER AT CLYO AND BURTONS FERRY...AND FOR THE OHOOPEE RIVER
AT REIDSVILLE. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT FOR
ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
.HEAT INDICES...ANOTHER HEAT ADVISORY MAY BE REQUIRED FOR PORTIONS
OF THE AREA ON FRIDAY DUE TO HIGHS IN THE LOWER 90S AND HIGH
HUMIDITY VALUES. REFER TO THE LATEST FORECAST FOR DETAILS.

.RIVER FLOODING...MINOR FLOODING WILL CONTINUE ALONG THE SAVANNAH
RIVER AT CLYO AND BURTONS FERRY...AND FOR THE OHOOPEE RIVER AT
REIDSVILLE. REFER TO THE LATEST RIVER FLOOD STATEMENT FOR ADDITIONAL
INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

JRL

In the hours before

Special weather statement, Aug 18, 3:33 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
433 PM EDT THU AUG 18 2005

SCZ048-049-182100-
BEAUFORT-COASTAL COLLETON-
433 PM EDT THU AUG 18 2005

...STRONG THUNDERSTORMS WILL IMPACT BEAUFORT COUNTY AND COLLETON
COUNTY THROUGH 500 PM EDT...

AT 433 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
10 MILES NORTHEAST OF HUNTING ISLAND TO 4 MILES EAST OF FROGMORE...OR
ALONG A LINE EXTENDING FROM EDISTO BEACH TO 9 MILES EAST OF
BEAUFORT...MOVING SOUTHEAST AT 10 MPH.

THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
FROGMORE...FRIPP ISLAND AND HUNTING ISLAND THROUGH 500 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. IN
ADDITION...VERY HEAVY RAINS WILL ALSO OCCUR...WITH UP TO 1 INCH OF
RAIN IN LESS THAN AN HOURS TIME. MINOR FLOODING WILL RESULT.

MOVE INSIDE A SAFE LOCATION IF STORMS APPROACH WHILE YOU ARE OUTSIDE.

33
Special weather statement, Aug 18, 3:36 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
436 PM EDT THU AUG 18 2005

SCZ044-050-182100-
CHARLESTON-DORCHESTER-
436 PM EDT THU AUG 18 2005

...STRONG THUNDERSTORMS WILL IMPACT DORCHESTER COUNTY AND CHARLESTON
COUNTY THROUGH 500 PM EDT...

AT 436 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
2 MILES EAST OF NORTH CHARLESTON TO GREGGS LANDING...OR ALONG A LINE
EXTENDING FROM 5 MILES NORTH OF CHARLESTON TO 6 MILES SOUTH OF
SUMMERVILLE...MOVING SOUTHWEST AT 10 MPH.

THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
WILSONVILLE...WILDWOOD...SCANLONVILLE...REMLEYS POINT...NORTH
CHARLESTON...OAKBROOK...NORTHWOODS MALL...WEST ASHLEY...MIDLAND
PARK...HOBCAW POINT AND HANAHAN THROUGH 500 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. IN
ADDITION...VERY HEAVY RAINS WILL ALSO OCCUR...WITH UP TO 1 INCH OF
RAIN IN LESS THAN AN HOURS TIME. MINOR FLOODING WILL RESULT.

MOVE INSIDE A SAFE LOCATION IF STORMS APPROACH WHILE YOU ARE OUTSIDE.

33
Special weather statement, Aug 18, 3:39 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
439 PM EDT THU AUG 18 2005

GAZ117-137>141-182130-
COASTAL BRYAN-COASTAL LIBERTY-COASTAL MCINTOSH-INLAND LIBERTY-INLAND
MCINTOSH-LONG-
439 PM EDT THU AUG 18 2005

...STRONG THUNDERSTORMS WILL IMPACT LONG COUNTY...MCINTOSH COUNTY...
BRYAN COUNTY AND LIBERTY COUNTY THROUGH 530 PM EDT...

AT 439 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
7 MILES EAST OF SUNBURY TO 7 MILES SOUTHWEST OF LUDOWICI...OR ALONG A
LINE EXTENDING FROM 13 MILES SOUTHEAST OF RICHMOND HILL TO 5 MILES
EAST OF JESUP...MOVING SOUTHEAST AT 10 MPH.

THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
SUNBURY...SCREVEN FORK...RICEBORO...LUDOWICI...CROSSROADS...
SEABROOK...RETREAT...LECOUNT...HALFMOON LANDING AND JONES THROUGH
530 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. IN
ADDITION...VERY HEAVY RAINS MAY ALSO OCCUR...WITH UP TO 1 INCH OF
RAIN IN LESS THAN AN HOURS TIME. MINOR FLOODING WILL RESULT.

MOVE INSIDE A SAFE LOCATION IF STORMS APPROACH WHILE YOU ARE OUTSIDE.

33
Special weather statement, Aug 18, 3:56 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
456 PM EDT THU AUG 18 2005

SCZ044-050-182130-
CHARLESTON-DORCHESTER-
456 PM EDT THU AUG 18 2005

...STRONG THUNDERSTORMS WILL IMPACT DORCHESTER COUNTY AND CHARLESTON
COUNTY THROUGH 530 PM EDT...

AT 456 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
6 MILES NORTHEAST OF DELEMAR CROSSROADS TO WEST ASHLEY...OR ALONG A
LINE EXTENDING FROM 9 MILES SOUTH OF SUMMERVILLE TO 5 MILES NORTHWEST
OF CHARLESTON...MOVING SOUTHWEST AT 5 MPH.

THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
SOUTH WINDERMERE...SHADOWMOSS...SAINT ANDREWS...WEST ASHLEY...
CITADEL MALL...STONO...CLUBHOUSE CROSSROADS...RED TOP AND RANTOWLES
THROUGH 530 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. IN
ADDITION...VERY HEAVY RAINS WILL ALSO OCCUR...WITH UP TO 1 INCH OF
RAIN IN LESS THAN AN HOURS TIME. MINOR FLOODING WILL RESULT.

MOVE INSIDE A SAFE LOCATION IF STORMS APPROACH WHILE YOU ARE OUTSIDE.

33
Special weather statement, Aug 18, 3:56 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON SC
456 PM EDT THU AUG 18 2005

SCZ044-050-182130-
CHARLESTON-DORCHESTER-
456 PM EDT THU AUG 18 2005

...STRONG THUNDERSTORMS WILL IMPACT DORCHESTER COUNTY AND CHARLESTON
COUNTY THROUGH 530 PM EDT...

AT 456 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
6 MILES NORTHEAST OF DELEMAR CROSSROADS TO WEST ASHLEY...OR ALONG A
LINE EXTENDING FROM 9 MILES SOUTH OF SUMMERVILLE TO 5 MILES NORTHWEST
OF CHARLESTON...MOVING SOUTHWEST AT 5 MPH.

THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
SOUTH WINDERMERE...SHADOWMOSS...SAINT ANDREWS...WEST
ASHLEY...CITADEL MALL...STONO...CLUBHOUSE CROSSROADS...RED
TOP...RAVENEL...YONGES ISLAND AND RANTOWLES THROUGH 530 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. IN
ADDITION...VERY HEAVY RAINS WILL ALSO OCCUR...WITH UP TO 1 INCH OF
RAIN IN LESS THAN AN HOURS TIME. MINOR FLOODING WILL RESULT.

MOVE INSIDE A SAFE LOCATION IF STORMS APPROACH WHILE YOU ARE OUTSIDE.

33
Special weather statement, Aug 18, 4:27 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
527 PM EDT THU AUG 18 2005

SCZ050-182200-
CHARLESTON-
527 PM EDT THU AUG 18 2005

...STRONG THUNDERSTORMS WILL IMPACT CHARLESTON COUNTY THROUGH 600 PM
EDT...

AT 527 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
2 MILES NORTHEAST OF CAPWELLS CROSSROADS TO 3 MILES SOUTHEAST OF
RANTOWLES...OR ALONG A LINE EXTENDING FROM 15 MILES SOUTH OF
SUMMERVILLE TO 11 MILES WEST OF CHARLESTON...MOVING SOUTHWEST AT 5
MPH.

THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND RANTOWLES...BERRY HILL...JOHNS ISLAND...FENWICK
CROSSROADS...ADAMS RUN...CAPWELLS CROSSROADS...RAVENEL...JERICHO...
HOLLYWOOD...BAPTIST HILL AND YONGES ISLAND THROUGH 600 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

IN ADDITION...VERY HEAVY RAINS WILL ALSO OCCUR...WITH UP TO 1 INCH
OF RAIN IN LESS THAN AN HOURS TIME. MINOR FLOODING WILL RESULT.

MOVE INSIDE A SAFE LOCATION IF STORMS APPROACH WHILE YOU ARE OUTSIDE.

33

The radar

The Charleston,SC radar (KCLX), 103 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Charleston

When
August 18, 4:30 PM EST
Where
Charleston County, North Charleston
Reported by
EMERGENCY MANAGER
Coordinates
32.749, -79.942 (the zone’s center; the record gives no point)

Lightning struck a house and nearby light pole.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2005Every state in 2005This day in weather historyWarnings in South Carolina, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471841.